Hormonal contraceptives are touted as both a safe and convenient form of birth control and a cure-all for hormonal imbalances and menstrual problems. But what about MTHFRs? Is "the pill" particularly dangerous for someone with the MTHFR genetic mutation? The answer is yes! And the reason is connected to B vitamins.
A few years ago, I was talked into taking a low estrogen contraceptive in order to regulate my periods and ease my severe cramping each month. I was promised that there wouldn't be any side effects and that even the notorious weight gain is a myth. I must admit that certain aspects of taking the pill were a dream! Suddenly, my periods were completely predictable, were decreased from eight days to a mere three, and cramping was almost non-existent. If only the experience ended there, I would've been very happy.
Weight gain was the least of my problems related to being on the pill, although it was undeniable. I have always been on the slim side and my weight was always very consistent, barely fluctuating five pounds in either direction. As soon as I went on the pill, however, I gained over 20 pounds for the first time in my life! The given explanation? My metabolism was just naturally slowing down because I was getting older (i.e. I was 25 and my metabolism just coincidentally decided to take a nosedive weeks after going on the pill). Riiiiight. For the record, as soon as I got off of it, the weight dropped as quickly as it came and I'm back to my consistent weight, even though I'm a few years older yet. I don't believe that this is unique to the MTHFR mutation - it's just a real side effect that isn't owned up to in the medical community.
What I didn't know at the time that I went on the pill was that hormonal birth control depletes the body of B vitamins, namely B6, B9, and B12. If you're familiar with the MTHFR mutation and what it does to the body (I was not yet aware), then you'll know that people with this mutation are especially depleted of these vitamins. Taking the pill can cause dangerously low levels of B vitamins in the body and lead to serious consequences. I was only on the pill for a little over a year, but it wreaked a lot of havoc in my body during that time.
If you've been following my blog, you may know that I had a life-threatening bout with MRSA infections. That began a few years before I went on the pill. I had multiple battles with it but thought that I was on the other side of by that time. However, after a few months on the pill, I developed sudden and severe insomnia (which I later learned was a symptom of Vitamin B deficiency). The insomnia was so bad that I would often sleep 1.5 hours or not at all while trying to hold down a full-time job. I wasn't yet making the connection to the pill, though. There were other personal stressors going on at this time that I'm sure compounded the problem, but there's no doubt now that the pill played a critical role in my downfall.
Once you have MRSA, you'll always be at an increased risk for getting it again - especially if you're immunosuppressed. Well, guess what a combination of depleted B vitamins and severe sleep deprivation will do to you? Sure enough, the MRSA came back with a vengeance and I found myself needing to take a medical leave from work. I was forced to make a lot of life changes, including getting off the pill. Sure enough, my sleep slowly returned to normal with the help of a sleep neurologist. I also learned that I'm homozygous for the MTHFR C677T mutation and buckled down in how to work with that.
The symptoms of depleted B vitamins in the body can vary from person to person (or MTHFR to MTHFR). For me, it manifested as severe insomnia and immunosuppression. For someone else, it could present itself as physical weakness, digestive issues, nerve problems, vision loss, etc. At the end of the day, the benefits to hormonal contraceptives can be enticing, but they're not worth the risk for someone with an MTHFR mutation who is particularly at risk for developing serious complications. There are many ways to balance the hormones and regulate menstruation through supplementation and diet that I find to be helpful, without the steep downsides.
Have you ever tried the pill? What was your experience? Tell us about it!